Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2009, 11:25 PM CDT for 4 counties in Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 11:25 PM CDT (04:25 UTC)
- Expired
- Jul 15, 2009, 12:05 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Clay County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 11:56 PM CDT | TSTM WND DMG | 5 Nnw Manhattan, KS | SEVERAL POWER POLES SNAPPED...SOME AT GROUND LEVEL AND OTHERS HALF WAY UP POLE |
| Jul 14, 11:58 PM CDT | HAIL 1 | 2 Sse Tuttle Creek Lake, KS | ESTIMATED 50 MPH WIND GUSTS. POWER OUT AT HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3546 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 24.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 150425 SVRTOP KSC027-061-149-161-150515- /O.NEW.KTOP.SV.W.0182.090715T0425Z-090715T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1125 PM CDT TUE JUL 14 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS... EAST CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS... WEST CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... CENTRAL RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 1215 AM CDT * AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WAKEFIELD...OR 12 MILES SOUTHEAST OF CLAY CENTER...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MILFORD... LEONARDVILLE... RILEY... KEATS... NORTHWESTERN MANHATTAN... TUTTLE CREEK LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3947 9667 3919 9658 3916 9705 3930 9703 TIME...MOT...LOC 0425Z 254DEG 24KT 3924 9697 $$ SALLY
2 follow-up statements
000
WWUS53 KTOP 150446
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT TUE JUL 14 2009
KSC027-061-150455-
/O.CAN.KTOP.SV.W.0182.000000T0000Z-090715T0515Z/
CLAY-GEARY-
1146 PM CDT TUE JUL 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN GEARY AND
EAST CENTRAL CLAY COUNTIES HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM HAS EXITED THE COUNTIES.
LAT...LON 3919 9658 3918 9675 3919 9684 3926 9687
3932 9687 3941 9665
TIME...MOT...LOC 0445Z 254DEG 24KT 3928 9680
$$
KSC149-161-150515-
/O.CON.KTOP.SV.W.0182.000000T0000Z-090715T0515Z/
RILEY-POTTAWATOMIE-
1146 PM CDT TUE JUL 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WEST CENTRAL POTTAWATOMIE AND CENTRAL RILEY COUNTIES...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RILEY...OR 13 MILES NORTHWEST OF MANHATTAN...MOVING EAST
AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
KEATS...NORTHWESTERN MANHATTAN AND TUTTLE CREEK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
&&
LAT...LON 3919 9658 3918 9675 3919 9684 3926 9687
3932 9687 3941 9665
TIME...MOT...LOC 0445Z 254DEG 24KT 3928 9680
$$
SALLY/GARGAN000
WWUS53 KTOP 150505
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT WED JUL 15 2009
KSC149-161-150515-
/O.CAN.KTOP.SV.W.0182.000000T0000Z-090715T0515Z/
RILEY-POTTAWATOMIE-
1205 AM CDT WED JUL 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POTTAWATOMIE AND
CENTRAL RILEY COUNTIES HAS BEEN CANCELLED...
LAT...LON 3919 9658 3918 9675 3919 9684 3926 9687
3932 9687 3941 9665
TIME...MOT...LOC 0505Z 254DEG 24KT 3932 9664
$$
SALLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:20 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 6:20 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT TUE JUL 14 2009 .AVIATION...DISCUSSION FOR 00Z TAFS MOSTLY VFR EXPECTED THROUGH THE TAF PD. CDFNT IS EXPECTED TO PASS THROUGH THE TAF SITES AROUND MIDNIGHT WITH TSRA POSSIBLE ALONG WITH FROPA. THERE IS STILL ENOUGH UNCERTAINTY WITH TIMING OF TSRA AND WILL BROAD BRUSH IT WITH VCTS INVOF THE FRONT AND AMEND WHEN TSRA ACTUALLY BEGIN. AFTER FROPA LATE TONIGHT LINGERING MOISTURE WILL KEEP SOME CLOUDS IN INTO THE AFTERNOON ON WED BUT WILL REMAIN VFR. && .PREV DISCUSSION... SKIES GENERALLY CLEARING OUT OVER THE AREA AS WARMER TEMPS MOVE NORTHWARD INTO THE CWA UNDER GOOD WAA. A FEW SHOWERS TRYING TO DEVELOP IN THIS REGIME OVER THE ICT AREA...WHERE TEMPERATURES RECENTLY REPORTED AT 104F. HEAT INDICES NOW APPROACHING 100F ACROSS THE AREA AND SHOULD CLIMB A FEW MORE DEGREES AND WILL LET THE ADVISORY RIDE. FOR TONIGHT...POTENT SHORTWAVE SLIDING ACROSS THE NORTHERN US AND DROPPING FRONTAL BOUNDARY SOUTHWARD INTO NEBRASKA. FINE LINE ON THE UEX RADAR SUGGESTS CURRENT POSITION OF THE INCOMING BOUNDARY IS IN THAT VICINITY...AND FORECAST TO MOVE INTO NORTH CENTRAL KANSAS AROUND 0Z. WHILE LIFT ALONG THE FRONT IS WELL SOUTH OF THE SYNOPTIC SYSTEM...VERY STRONG INSTABILITY OF 3000 PLUS J/KG CAPE AND 30-40KT SHEAR SHOULD COMBINE WITH THE INCREASING LLJ TO GENERATE STRONG STORMS OVER THE AREA. EFFECTIVE WARMFRONT/DRYLINE SLIDING NORTHWARD INTO OUR CWA WILL PROVIDE ADDITIONAL FOCUS FOR CONVECTION...BOTH LATE THIS AFTERNOON AS IT POSSIBLY BREAKS THE CAP LOCALLY...THEN LATER ON IN CONCERT WITH FRONT AND LLJ. WILL BE A BIT OF A RACE BETWEEN INCOMING FRONT...CAP...AND DIMINISHING INSTABILITY FOR FAR WESTERN COUNTIES LATER THIS EVENING...BUT WOULD EXPECT INITIAL DEVELOPMENT TO BE STRONG PARTICULARLY ACROSS NORTHEAST AND EAST CENTRAL COUNTIES...BEFORE BECOMING MORE OF A LINEAR FEATURE AS IT PROGRESSES SE. WIND WOULD BE PRIMARY CONCERN...ALTHOUGH WITH INSTABILITY AND GOOD SHEAR IN PLACE ALSO HAVE A TORNADO THREAT. AGREE WITH SPC THAT DESPITE SUCH WARM TEMPS ALOFT...STRENGTH OF THE INSTABILITY AND SHEAR AND RESULTING UPDRAFTS WILL ALSO MAKE LARGE HAIL A CONCERN. THREAT SHOULD DIMINISH NORTH TO SOUTH IN THE OVERNIGHT HOURS. FRONT VERY SLOW TO EXIT WITH WESTERLY FLOW ALOFT. GFS PROGGES DEVELOPMENT OF CONVECTION ACROSS HIGH PLAINS TO MOVE EASTWARD ACROSS OUR SOUTHERN COUNTIES THROUGH THE DAY ON WEDNESDAY AND HAVE CONTINUED POPS THERE. COOLER HIGHS SHOULD MIX INTO THE 80S. 67 EXTENDED FORECAST...BROAD UPPER TROUGH OVER THE FAR NORTHERN TIER OF THE COUNTY INTO SOUTHERN CANADA WILL SLOWLY MOVE SOUTHEAST INTO THE GREAT LAKES REGION AND AMPLIFY THURSDAY INTO EARLY NEXT WEEK. THIS OVERALL PATTERN WILL HAVE A PROFOUND AFFECT ON THE TOPEKA CWA WEATHER AND TEMPERATURES THROUGH THE EXTENDED FORECAST AS A LARGELY UNIDIRECTIONAL H85-H3 LAYER NORTHWEST WIND PROFILE WILL EXIST. THIS SPELLS COOLER WEATHER WITH TEMPERATURES RUNNING ROUGHLY 5 DEGREES BELOW NORMAL AND OCCASIONAL PERIODS OF CONVECTIVE CHANCES. AN UPPER LEVEL DISTURBANCE EMBEDDED WITHIN THE STRONGER FLOW WILL ROTATE AROUND THE BACKSIDE OF THE UPPER LOW AND APPROACH THE CWA. WITH THE PREVIOUS FRONT STALLED AND MIXED OUT...SUFFICIENT MOISTURE WILL BE IN PLACE UPON THE ARRIVAL OF THE NEXT UPPER DISTURBANCE AND ASSOCIATED COLD FRONT. SCT CONVECTION IS EXPECTED TO DEVELOP AS LARGE SCALE ASCENT AND SFC CONVERGENCE INCREASES. DRIER AIR WILL ADVECT IN BEHIND THE BOUNDARY ON FRIDAY WITH DRY WEATHER EXPECTED FRI THROUGH THE WEEKEND. IN FACT...PLEASANT CONDITIONS WILL BE REALIZED WITH MUCH LOWER HUMIDITY AND BELOW NORMAL TEMPERATURES. THE LARGE TROUGH ACROSS THE EASTERN CONUS BEGINS TO DEAMPLIFY EARLY NEXT WEEK WITH SFC HIGH PRESSURE SHIFTING FURTHER EAST...SLOWLY RETURNING SOUTHERLY SFC WINDS AND MOISTURE. INSERTED SLIGHT CHANCE OF CONVECTION ON MONDAY IN THE WEST BUT HELD OFF FOR ADDITIONAL AREAS ON TUESDAY AS BETTER RUN TO RUN MODEL CONSISTENCY IS DESIRED AND LARGE SPREAD CURRENTLY EXISTS AMONG MEMBERS. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040 -KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && AVIATION...SALLY
Hazardous weather outlook, Jul 14, 3:38 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT TUE JUL 14 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-151200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE OVER NORTHEAST KANSAS HAS BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AS A FRONT MOVES INTO THE AREA THIS EVENING...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST AND NORTH CENTRAL KANSAS AND MOVE SOUTHEAST INTO EAST CENTRAL KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. THE FRONT WILL MOVE SLOWLY SOUTHWARD IN THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER SHOULD ALSO DIMINISH FROM NORTH TO SOUTH INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE AREA...AND AGAIN ON MONDAY. SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:53 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 3 hr |
| Jul 15, 3:01 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Jul 15, 3:33 AM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.